Winter Storm, Garrett
- When
- February 4, 9:00 PM EST to February 5, 11:00 AM EST
- Where
- Garrett forecast zone
- Reported by
- Trained Spotter
A complex and fast moving storm system swept across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland from late evening of the 4th into late morning of the 5th. Snowfall from 4 to 10 inches fell along and north of a line from Zanesville in Ohio, to Wheeling in West Virginia, and from Pittsburgh to Latrobe in Pennsylvania.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A complex and fast moving storm system swept across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland from late evening of the 4th into late morning of the 5th. Snowfall from 4 to 10 inches fell along and north of a line from Zanesville in Ohio, to Wheeling in West Virginia, and from Pittsburgh to Latrobe in Pennsylvania. The snow then changed to sleet and freezing rain in the early morning hours of the 5th, with sleet accumulations of an inch or more, and freezing rain accretion from one quarter to one half inch. Outside of this region freezing rain was reported up to one half inch in parts of Greene county in Pennsylvania, and Monroe county in Ohio. Sleet accumulated more than 2 inches across the Fayette county ridges and in Garrett county Maryland, topped by about one quarter inch of freezing rain. Across northern West Virginia south of the Pennsylvania border, warmer air at the surface limited freezing rain amounts to around one tenth of an inch with a mix of sleet as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 4, 8:10 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 PM EST TUE FEB 4 2014
.SYNOPSIS...
A STORM WILL BRING MIXED PRECIPITATION TONIGHT INTO WEDNESDAY.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE 7 DAY FORECAST.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
...HEAVY MIXED PRECIPITATION DEVELOPING OVER THE AREA OVER THE
NEXT SEVERAL HOURS...
A SPRAWLING WINTER STORM WILL TAKE AIM ON THE AREA OVERNIGHT INTO
WEDNESDAY MORNING. AT THE MOMENT...WATER VAPOR IMAGERY SHOWS A
RAPIDLY OCCLUDING UPPER LEVEL SYSTEM MOVING NORTHEASTWARD THROUGH
EASTERN KANSAS. A VERY WELL DEVELOPED WARM CONVEYOR BELT STRUCTURE
IS EVIDENT ALONG AND AHEAD OF THE FRONTAL BOUNDARY SLICING THROUGH
THE MISSISSIPPI VALLEY AT THIS TIME...WITH A RAPIDLY EVOLVING DRY
SLOT PUSHING INTO CENTRAL MISSOURI. ALL OF THESE FEATURES WILL
COME INTO PLAY FOR THE FORECAST OVER THE UPPER OHIO VALLEY OVER
THE NEXT 24 OR SO HOURS.
SO LET'S BREAK IT DOWN...
A STRENGTHENING LOW LEVEL WARM MOIST TONGUE IS SET TO DRIVE
NORTHEASTWARD ALONG THE WESTERN FLANK OF THE APPALACHIANS
OVERNIGHT. STRONG MOISTURE TRANSPORT IS EVIDENT IN ALL MODEL
SOLUTIONS IN THE 295-305K LAYER WITH MIXING RATIOS LIKELY TO TOP 6
G/KG IN THE LIFTED LAYER BY MORNING. AS SUCH...WHILE PROFILES MAY
INITIALLY FAVOR SNOW AT THE ONSET...RAPID WARM/MOIST ADVECTION
SHOULD QUICKLY DEVELOP A STRONG WARM TONGUE ALOFT AND TRANSITION
MUCH OF THE PRECIPITATION TO SLEET THEN FREEZING RAIN BASICALLY
EVERYWHERE SOUTH OF I-80 OVERNIGHT. THE AREAS ACROSS OUR NORTHERN
ZONES IN OHIO...AS WELL AS THE AREAS ALMOST AS FAR NORTH AS I-80
WILL LIKELY TAKE LONGER TO DO THIS...SO THEY WILL SEE HEAVIER SNOW
ACCUMULATIONS...WHILE FARTHER SOUTH...REALLY ONLY AN HOUR OR TWO
OF SNOW IS LIKELY BEFORE THE CHANGEOVERS START TO OCCUR. NAM AND
GFS 18Z SOLUTIONS AS WELL AS SUPPORT FROM THE RAP SUGGEST THAT WARM
ADVECTION IS LIKELY TO BE MUCH MORE AGGRESSIVE THAN THE 12Z RUNS
FAVORED. GIVEN STRONG MOISTURE TRANSPORT...A SURFACE LOW TRACK
RIGHT OVER THE CWA...AS WELL AS A LOW LEVEL JET TOPPING 70
KTS...AND LIKELIHOOD OF SOME SOUTHEASTERLY DOWNSLOPING OFF THE
RIDGES...RAPID TRANSITIONS DO SEEM LIKELY. HOWEVER...GIVE THE
TRACK OF THE LOW...SIGNIFICANT ICE ACCUMULATIONS AFTER THE
CHANGEOVER FROM SNOW WILL BE LIKELY...PARTICULARLY IN THE INTRA-
RIDGE AREAS OF FAYETTE/WESTMORELAND...AS WELL AS IN GARRETT
COUNTY. IN THESE AREAS...A HALF AN INCH OF FREEZING RAIN CERTAINLY
IS NOT OUT OF THE REALM OF POSSIBILITIES. IN ADDITION...A
SECONDARY CORRIDOR OF HEAVY ICE ACCUMULATION WILL BE LIKELY ON THE
NORTHWESTERN PERIPHERY OF THE SURFACE LOW TRACK WHERE BOUNDARY
LAYER TEMPERATURES SEEM POISED TO STRADDLE JUST BELOW FREEZING
LONGER...THIS WOULD BE FROM ROUGHLY ZANESVILLE TO ARMSTRONG
COUNTY.
BECAUSE OF THE FORWARD SPEED OF THIS SYSTEM...WHILE THE WARM
TONGUE EVOLVES QUICKLY AND FRONTOGENETICAL FORCING IS INTENSE ON
THE NOSE OF SAID FEATURE. ADDITIONALLY...WITH THE DRY SLOT
EVOLVING SO QUICKLY BEHIND THE WARM CONVEYOR BELT AND ABUNDANT
SHEAR AHEAD OF THE FRONTAL SYSTEM...A RUMBLE OR TWO OF THUNDER IN
FREEZING RAIN/SNOW/RAIN WOULD NOT BE ALL THAT SHOCKING. THAT
SAID...THERE IS ENOUGH INSTABILITY EVIDENT IN MODEL
SOUNDINGS...PARTICULARLY IN THE DENDRITIC LAYER EARLY ON...THAT
PRECIPITATION RATES ARE LIKELY TO BE VERY HIGH FOR A PERIOD
OVERNIGHT. COMBINING THAT WITH A CURRENTLY FROZEN AND/OR SNOW
COVERED GROUND OVER THE MAJORITY OF THE CWA...THE RATIO OF QPF
THAT TRANSLATES INTO ICE ACCUMULATION WILL LIKELY BE HIGHER THAN
NORMAL...EVEN WITH ELEVATED PRECIPITATION RATES. FARTHER
NORTH...WITH A COLDER COLUMN...THIS FORCING AND INSTABILITY WILL
ALLOW FOR SLIGHTLY HIGHER SNOW RATIOS THAN WOULD NORMALLY BE
FAVORED WITH SUCH STRONG WARM ADVECTION.
A SECONDARY CONSEQUENCE OF THE RAPID EVOLUTION OF THE DRY SLOT
INTO THE AREA AFTER 12Z WEDNESDAY WILL BE A RAPID DRYING OF THE
DENDRITIC LAYER. THIS SEEMS LIKELY TO CUT OFF RAPID SNOW
ACCUMULATION ACROSS THE NORTHERN CWA...AND LIKELY END PRECIPITATION
AS A PERIOD OF FREEZING DRIZZLE OR DRIZZLE EVERYWHERE IMMEDIATELY
POST FRONTAL DUE TO ABUNDANT LOW LEVEL MOISTURE REMAINING
BEHIND. HOWEVER...BY LATER IN THE AFTERNOON AND EVENING AS COLD
ADVECTION KICKS INTO GEAR AND LOW LEVEL LAPSE RATES AGAIN
INCREASE...SNOW SHOWER CHANCES SEEM LIKELY TO RETURN.
WITH ALL THAT SAID...HEADLINES REMAIN AS IS FOR THE
MOMENT...HOWEVER ACCUMULATION EXPECTATIONS WERE GENERALLY TRENDED
MORE HEAVILY TOWARD ICE THAN SNOW FOR EVERYONE EXCEPT THE VERY
FARTHEST NORTH COUNTIES IN THE AREA. IN PARTICULAR...GARRETT
COUNTY COULD BE VERY HARD HIT BY FREEZING RAIN THROUGH THE
NIGHTTIME HOURS. FRIES
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SNOW SHOWERS MAY LINGER INTO WEDNESDAY NIGHT...ESPECIALLY IN THE
HIGHER ELEVATIONS OF PA/MV/MD AS NORTHWEST FLOW ENSUES. ALTHOUGH
LAKE ERIE WILL BE MOSTLY FROZEN...BUFKIT PROFILES SUGGEST THAT THERE
WILL BE ENOUGH LOW LEVEL MOISTURE WITHIN THE DENDRITIC GROWTH ZONE
TO SUPPORT LIGHT ACCUMULATIONS THROUGH THURSDAY MORNING BEFORE
INVERSION HEIGHTS LOWER AS SUBSIDENCE TAKE PLACE. HIGH PRESSURE WILL
BUILD EASTWARD LATER THURSDAY BRINGING QUIET WEATHER THROUGH AT
LEAST FRIDAY. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES
THROUGH THE PERIOD.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LACK OF CONTINUITY DECREED USE OF AN ENSEMBLE BLEND FOR THE LONG
TERM PD...HENCE THE PRUDENCE OF TWEAKED WPC GUIDANCE. POPS WERE
THUS LTD TO THE CHC CATEGORY...BUT GENLY TRENDED UPWARD FOR EARLY
NXT WEEK GIVEN INDICATIONS OF TROUGH PASSAGE. TEMPS WERE TRENDED
COLDER FOR THE SAME PD...ALTHOUGH THE COLDER ECMWF MOS WAS
REFERENCED AS OPPOSED TO THE NR ZERO WPC NMBRS.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
RAPIDLY ADVANCING LOW PRESSURE WILL QUICKLY DETERIORATE CONDITIONS
TO IFR AFTER 04Z AND THROUGH MOST OF WED. A WIDE MIX OF PRECIP
TYPES FROM SOUTHERN PORTS TO NORTH. MGW WILL GO RAIN FIRST WITH A
TRANSITION LINE MOVING NORTHWARD OVERNIGHT. FKL AND DUJ WILL STAY
SNOW THE LONGEST.
.OUTLOOK..../WEDNESDAY NIGHT THROUGH SUNDAY/...
THE NXT CHC FOR WIDESPREAD RESTRICTIONS WL COME WITH A SERIES OF
WEEKEND DISTURBANCES.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR OHZ039>041-
048>050-057>059.
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ058-059-068-069.
WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR OHZ068-
069.
PA...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR PAZ013-014-
020>023-029-073-074-076.
WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ007>009-
015-016.
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR PAZ029-031-075.
WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR PAZ031-
075.
WV...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR WVZ001>003.
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WVZ002>004-012-
021>023-041.
WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR WVZ004-
023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 752 AM EST TUE FEB 4 2014 MDZ001-OHZ039>041-048>050-057-PAZ013-014-020>023-073-074-076-WVZ001- 051300- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE RIDGES-HANCOCK- 752 AM EST TUE FEB 4 2014 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-015-016-051300- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA- 752 AM EST TUE FEB 4 2014 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ058-059-PAZ029-WVZ002-003-051300- GUERNSEY-BELMONT-WASHINGTON-BROOKE-OHIO- 752 AM EST TUE FEB 4 2014 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST WEDNESDAY... ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ068-069-PAZ031-075-WVZ004-023-041-051300- NOBLE-MONROE-GREENE-FAYETTE-MARSHALL-PRESTON-TUCKER- 752 AM EST TUE FEB 4 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST WEDNESDAY... ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ012-021-022-051300- WETZEL-MARION-MONONGALIA- 752 AM EST TUE FEB 4 2014 ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498820.